Alert archive / North Carolina / Red Flag Warnings in 2008
Red Flag Warning 3, NWS Wilmington, NC
NWS Wilmington, NC issued this red flag warning at Feb 20, 2008, 8:08 AM EST for Bladen County, Columbus County, Robeson County, North Carolina. It took effect at Feb 20, 2008, 10:00 AM EST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2008, 8:08 AM EST (13:08 UTC)
- In effect from
- Feb 20, 2008, 10:00 AM EST
- Expired
- Feb 20, 2008, 8:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Wilmington, NC
Counties Bladen County, NC, Columbus County, NC, Robeson County, NC
The radar
The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 1.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KILM 201308 RFWILM RED FLAG WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 808 AM EST WED FEB 20 2008 NCZ087-096-097-099-202115- /O.UPG.KILM.FW.A.0002.080220T1500Z-080220T2200Z/ /O.NEW.KILM.FW.W.0003.080220T1500Z-080220T2300Z/ ROBESON-BLADEN-PENDER-COLUMBUS- 808 AM EST WED FEB 20 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. RELATIVE HUMIDITIES WILL DROP TO 25 PERCENT OR LESS FOR SEVERAL HOURS TODAY. THE LOW HUMIDITY WILL BE ACCOMPANIED BY SOUTHWEST WINDS 15 TO 20 MPH...WITH GUSTS BETWEEN 30 AND 35 MPH. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITY WILL CREATE AN ENVIRONMENT CONDUCIVE TO RAPID FIRE GROWTH. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ 7
2 follow-up statements
000 WWUS82 KILM 202235 RFWILM RED FLAG WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 535 PM EST WED FEB 20 2008 NCZ087-096-097-099-210100- /O.EXT.KILM.FW.W.0003.000000T0000Z-080221T0100Z/ ROBESON-BLADEN-PENDER-COLUMBUS- 535 PM EST WED FEB 20 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM EST THIS EVENING... THE RED FLAG WARNING HAS BEEN EXTENDED UNTIL 8 PM EST THIS EVENING. SOUTHWEST WINDS 15 AND 20 MPH WITH OCCASIONAL GUSTS BETWEEN 30 AND 35 MPH WILL CONTINUE BEYOND 6 PM THIS EVENING. THE WINDS WILL COMBINE WITH THE MID 20S RELATIVE HUMIDITIES AND CONTINUE TO CREATE AN ENVIRONMENT CONDUCIVE TO RAPID FIRE GROWTH. WINDS WILL BEGIN TO ABATE AFTER 7 PM IN CONJUNCTION WITH RELATIVE HUMIDITES INCREASING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. $$ 11
000 WWUS82 KILM 210059 RFWILM RED FLAG WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 759 PM EST WED FEB 20 2008 NCZ087-096-097-099-210200- /O.EXP.KILM.FW.W.0003.000000T0000Z-080221T0100Z/ ROBESON-BLADEN-PENDER-COLUMBUS- 759 PM EST WED FEB 20 2008 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EST THIS EVENING... SOUTHWEST WINDS ACROSS THE AREA HAVE DIMINISHED TO AROUND 10 MPH ...WITH WIND GUSTS NOW LESS THAN 20 MPH. THIS ABATING TREND WILL CONTINUE DURING THIS EVENING. RELATIVE HUMIDITIES HAVE CLIMBED TO BETWEEN 30 AND 40 PERCENT AND WILL CONTINUE TO RISE DURING THIS EVENING. THESE COMBINED IMPROVING CONDITIONS WILL ALLEVIATE THE THREAT FOR RAPID FIRE GROWTH. AS A RESULT...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM EST THIS EVENING. $$ DCH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this red flag warning went out at Feb 20, 6:46 AM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Feb 20, 6:46 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
646 AM EST WED FEB 20 2008
.SYNOPSIS...
A DRY FRONT WILL MOVE ACROSS THE AREA TONIGHT AND SETTLE ACROSS THE
SOUTHEASTERN UNITED STATES THURSDAY. THIS FRONT WILL BEGIN TO MOVE
SLOWLY NORTH LATER THURSDAY ALONG WITH GENEROUS MOISTURE FROM THE
GULF OF MEXICO PROVIDING A GOOD CHANCE OF RAIN FOR THE AREA
BEGINNING LATE THURSDAY AND CONTINUING THROUGH SATURDAY MORNING.
CONDITIONS WILL DRY OUT FOR THE LATTER PART OF THE WEEKEND THROUGH
EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 3 AM WEDNESDAY...WITH LOW AND MID LEVELS WE WILL HAVE ANOTHER
DRY DAY AND NIGHT...NO CHANCE FOR PRECIP THROUGH THE NEAR TERM.
MODEL SOUNDINGS AND TIME HEIGHT CROSS SECTIONS DO SHOW A GRADUAL
THOUGH UNEVEN MOISTENING OF THE UPPER LEVELS. THIS LOOKS IN ACCORD
WITH SATELLITE TRENDS SO DO EXPECT A SCATTERED TO BROKEN CIRRUS DECK
OF VARYING OPAQUENESS TODAY AND TONIGHT. GUIDANCE AGAIN REAL CLOSE
FOR TEMPS TODAY AND TONIGHT SO WENT WITH A STRAIGHT BLEND OF THE
NUMBERS. THIS WILL MEAN LOWER TO MID 60S TODAY AND UPPER 30S INLAND
TO MID 40S AT THE BEACHES OVERNIGHT. THIS WILL BE A BIT ABOVE CLIMO.
AT THE SURFACE A DRY COLD FRONT IS NOW MOVING OFFSHORE. THIS WILL BE
FOLLOWED BY ANOTHER DRY BACK DOOR LIKE FROPA TONIGHT.
WE HAVE RECEIVED A NUMBER OF CALLS TONIGHT REQUESTING INFORMATION ON
THE LUNAR ECLIPSE TOMORROW NIGHT. CURRENT FORECASTS SHOW INCREASING
AMOUNTS OF HIGH CIRRUS AFFECTING OUR AREA WHICH MAY NEGATIVELY
IMPACT SEEING CONDITIONS. THE ECLIPSE WILL BEGIN AT 8:43 P.M EST...
INCREASE TO TOTALITY BETWEEN 10:01 AND 10:51 P.M....AND END AT
12:01 A.M. ADDITIONAL INFO INCLUDING DIAGRAMS IS ONLINE AT
HTTP:/SUNEARTH.GSFC.NASA.GOV
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...SHAPING US AS A RATHER WET SCENARIO FOR THE
SHORT TERM AS FORECAST MODELS CONTINUE TO COME INTO BETTER AGREEMENT
ON A SHORTWAVE MOVING ACROSS THE SOUTHWEST WITH BROAD WARM ADVECTION
ENSUING ACROSS OUR AREA.
THE ISENTROPIC LIFT APPEARS TO BE THE STRONGEST ON THE 295K SURFACE
WITH 35 KNOTS RIDING THE 120-180 DM SURFACES FROM SOUTH TO NORTH.
THIS GETS CRANKED UP IN FORCE BETWEEN 0600 AND 1200 UTC FRIDAY AND
CONTINUES THROUGH ABOUT 1800 UTC FRIDAY. RIGHT ON ITS HEELS IS
ANOTHER AREA OF SIGNIFICANT RAIN ASSOCIATED WITH PRIMARILY MID LEVEL
DYNAMICS...MOST OF THE OMEGA IS CONCENTRATED AT 500MB PER TIME
HEIGHTS. HAVE INCREASED POPS ACROSS THE BOARD REMAINING JUST BELOW
CATEGORICAL.
INTERESTING TO NOTE THE GFS 48 HOUR QPF FIELDS HAVE ROUGHLY 1.5 TO
2.0 INCHES OF TOTAL RAIN THROUGH 1200 UTC SATURDAY. THIS ACTUALLY
SEEMS REASONABLE AND IF COMES TO PASS...COULD ACTUALLY PUT
WILMINGTON IN THE SURPLUS COLUMN FOR THE FIRST TIME IN A WHILE.
WHILE ALL OF THIS IS OCCURRING...AT LEAST DURING THE FIRST ROUND...A
COLD AIR WEDGE WILL BE IN PLACE MAKING THE TEMPERATURE FORECAST AN
ADVENTURE TO SAY THE LEAST. THIS WEDGE APPEARS TO MEAN
BUSINESS...NOT SCOURING OUT INLAND UNTIL LATER FRIDAY AND HAVE
ADDRESSED TEMPERATURE FORECAST ACCORDINGLY. LOOK FOR RISING
TEMPERATURES OVERNIGHT ALONG THE COAST THURSDAY INTO FRIDAY MORNING.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 AM WEDNESDAY...ONLY MINOR ADJUSTMENTS TO THE EXTENDED THIS
MORNING AS 500MB FLOW BECOMES ZONAL AFTER ALL OF THE ACTION LATE IN
THE WEEK. NEXT BIG PLAYER...COLD FRONT FOR THE MIDDLE OF NEXT WEEK
NOT QUITE AS IMPRESSIVE WITH THE LATEST GFS BUT STILL A LONG WAY TO
GO ON THIS ONE.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 630 AM WEDNESDAY...
DRY LOW AND MID LAYERS WILL COVER THE EASTERN CAROLINAS THROUGH
THE TAF PERIOD. MEANWHILE...A MOISTENING UPPER LAYER WILL LEAD TO A
GRADUAL INCREASE IN CIRRUS. YOU CAN ALREADY SEE THIS INCREASE IN
HIGH CLOUDS BACK ACROSS OKLAHOMA AND ARKANSAS. THESE CLOUDS SHOULD
MOVE IN BETWEEN 18Z AND 0Z WITH BKN CONDITIONS POSSIBLE. WINDS WILL
AGAIN BE GUSTY TODAY...ALTHOUGH NOT QUITE AS GUSTY AS YESTERDAY.
THE PEAK PERIOD FOR WINDS WILL ALSO BE A BIT LATER THAN YESTERDAY
WITH THE FOCUS BETWEEN 18Z...AND 22Z.
A TROUGH WILL CROSS THE AREA TONIGHT WITH A WIND SHIFT FROM
SOUTHWEST TO NORTH AFTER 06Z. TOO DRY FOR ANY VSBY OR CIG ISSUES SO
WILL BE VFR THRU THE PERIOD.
A COLD AIR WEDGE SHOULD SET UP THURSDAY NIGHT AS A WARM FRONT
STRENGTHENS TO OUR SOUTH. IFR CONDITIONS ARE EXPECTED TO DEVELOP
THURSDAY NIGHT INTO FRIDAY. INTERMITTENT IFR CONDITIONS COULD
PERSIST THROUGH SATURDAY IN AN UNSETTLED WEATHER PATTERN.
&&
.MARINE...
NEAR TERM /THROUGH 6 AM THURSDAY MORNING/...
AS OF 3 AM WEDNESDAY...DRY COLD FRONT MOVING OFFSHORE ATTM...TO BE
FOLLOWED TONIGHT BY ANOTHER COLD FRONTAL PASSAGE. FRONT TONIGHT WILL
BE MORE OF A BACK DOOR TYPE...WITH WINDS SHIFTING TO THE NE AND
INCREASING. THIS SECOND COLD FRONT WILL BE ACCOMPANIED BY A DECENT
COLD SURGE ALTHOUGH THIS WILL NOT BE TIL TOWARDS THE END OF THE
PERIOD. SO ALTHOUGH WINDS AND SEAS WILL INCREASE DO NOT EXPECT TO
RAISE ANY FLAGS.
SHORT TERM /THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 3 AM WEDNESDAY...COASTAL FRONT MOVING INLAND MAKES THE MARINE
FORECAST PROBLEMATIC AT BEST LATE THURSDAY INTO FRIDAY. FOR NOW HAVE
THE FRONT MOVING ONSHORE BY 1200 UTC FRIDAY WITH ALL WATERS IN A
SOUTHEAST FLOW OF 15-20 KNOTS. THIS AFTER A NORTHEASTERLY FLOW
INITIALLY...THURSDAY MORNING...OF 20-25 KNOTS. A MORE UNIFORM
SOUTHWESTERLY FLOW OF 15-20 KNOTS DEVELOPS LATE FRIDAY PERSISTING
INTO SATURDAY MORNING.
SEAS INCREASE GRADUALLY THROUGH THE PERIOD WITH 2-3 FEET INITIALLY
AND 3-4 FEET BY LATE FRIDAY INTO EARLY SATURDAY.
LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 AM WEDNESDAY...NO CHANGES TO EXTENDED MARINE FORECAST.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...FIRE WEATHER WATCH FROM 10 AM EST THIS MORNING THROUGH THIS
AFTERNOON FOR NCZ087-096-097-099.
MARINE...NONE.
&&
SYNOPSIS...SHK
NEAR TERM...REK/TRA
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...HEDENHazardous weather outlook, Feb 20, 3:30 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 330 AM EST WED FEB 20 2008 AMZ250-252-254-256-210830- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 330 AM EST WED FEB 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ100-101-SCZ017-023-024-032>034-039-046-210830- BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- HORRY-WILLIAMSBURG-GEORGETOWN- 330 AM EST WED FEB 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-097-099-210830- ROBESON-BLADEN-PENDER-COLUMBUS- 330 AM EST WED FEB 20 2008 ...FIRE WEATHER WATCH IN EFFECT FROM 10 AM EST THIS MORNING THROUGH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FIRE WEATHER WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 20, 3:34 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 334 AM EST WED FEB 20 2008 NCZ100-101-SCZ017-023-024-032>034-202100- BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- HORRY- INCLUDING THE CITIES OF...LELAND...SHALLOTTE...WILMINGTON... WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON... FLORENCE...MARION...CONWAY...MYRTLE BEACH 334 AM EST WED FEB 20 2008 ...INCREASED FIRE DANGER TODAY... LOW RELATIVE HUMIDITIES AND STRONG SOUTHWEST WINDS TODAY WILL CREATE THE POTENTIAL FOR FIRES TO BECOME DIFFICULT TO CONTROL. HUMIDITIES WILL DROP TO 25 PERCENT OR LESS DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. THE LOW HUMIDITY WILL BE ACCOMPANIED BY SOUTHWEST WINDS AROUND 15 MPH...WITH GUSTS NEAR 25 MPH. PLEASE REFER TO LOCAL BURN PERMITTING AUTHORITIES ON WHETHER YOU CAN BURN WEDNESDAY. IF YOU DO BURN...YOU ARE ADVISED TO USE EXTREME CAUTION. 15
Nearby
Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.